Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Fort Worth, TX

April 22, 2001Palo Pinto County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 22, 2001, 8:30 PM CDT for Palo Pinto County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 2001, 8:30 PM CDT (01:30 UTC)
Expired
Apr 22, 2001, 9:15 PM CDT
In force
45 min
Issued by
NWS Fort Worth, TX
Area
Whole counties

County Palo Pinto County, TX

What was reported inside it

TimeReportWhereRemark
Apr 22, 9:00 PM CDTThunderstorm WindGordon, TXSeveral homes had roof damage from thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 230130
SVRFTW
TXC363-230215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
830 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 915 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM OVER STRAWN...OR 30 MILES SOUTHWEST OF 
  MINERAL WELLS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINGUS AROUND 835 PM CDT
  GORDON AROUND 840 PM CDT.

HAIL GREATER THAN 1 INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LAT...LON 325?8 9859 3248 9855 3262 9807 3285 9829

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:08 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Apr 22, 2:08 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
208 PM CDT SUN APR 22 2001

CAP...CAP...AND MORE CAP. MAIN ENERGY STILL LOOKS TO MOVE NORTH OF
OUR FA TONIGHT...WHILE DRY LINE AND COLD FRONT SWEEP IN. STRONG
INSTABILITIES...CAPES AROUND 2000 J/KG AND HIGH HELICITIES...
COUPLED WITH VERY STRONG SOUTHERLY FLOW ALL ARE FAVORABLE FOR
SEVERE THUNDERSTORMS. STILL...18Z SOUNDINGS SHOW THE CAP HAS
WEAKENED A LITTLE...BUT IT CONTINUES TO BE STRONG. SO...THAT RETURNS
US TO THE BEGINNING...WILL THE CAP BREAK LIKE THE ETA SUGGEST. RIGHT
ENTRANCE REGION OF 100KT JET PROGGED TO COME ACROSS THIS EVENING
AND THIS MAY BE ENOUGH TO ERODE THE INVERSION AND LET A FEW STORMS
BREAK THROUGH. ASSUMING STORMS WILL BREAK...THEY SHOULD EVOLVE INTO
A LINE THAT SLOWS AS IT PUSHES EAST. THIS...COULD LEAD TO SOME
LOCALLY HEAVY RAINFALL...BUT NOT ENOUGH AT THIS TIME TO WARRANT
ISSUING A FLASH FLOOD WATCH. WILL USE LAST MINUTE SATELLITE DATA
TO FORM POPS FOR THIS EVENING/TONIGHT.

RAIN AND STORMS MAY LINGER ACROSS FAR SOUTHEASTERN ZONES TOMORROW
MORNING...OTHERWISE...HIGH BUILDS IN AND CLEARS THINGS OUT FOR
TOMORROW. FWC MOS LOOKS IN THE BALLPARK.

IN THE EXTENDED...RIDGE IN THE WEST KEEPS THINGS ON THE DRY SIDE...
WITH A WARMING TREND FOR THE END OF THE WEEK. 80

DFW 59/72/50/75 7100  ACT 60/74/50/75 7200

.FWD...CONTINUE WIND ADVISORY THROUGH THIS EVENING ALL ZONES.

In the hours before

Special weather statement, Apr 22, 3:23 PM CDT, 5 hours 7 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT SUN APR 22 2001

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR ALL
OF NORTH TEXAS INCLUDING...THE DALLAS FORT WORTH METROPLEX AND WACO.

A STRONG UPPER LEVEL TROUGH OVER THE SOUTHERN ROCKIES WILL MOVE
RAPIDLY NORTHEAST ACROSS THE PLAINS THIS EVENING. WARM...MOIST AND
VERY UNSTABLE AIR HAS SPREAD NORTHWARD ACROSS MUCH OF TEXAS AHEAD OF
THE SYSTEM. A STRONG CAP...OR WARM LAYER IN MID LEVELS OF THE
ATMOSPHERE...HAS PREVENTED STRONG THUNDERSTORM DEVELOPMENT THUS FAR.
HOWEVER...VERTICAL MOTION ASSOCIATED WITH THE VIGOROUS UPPER
SYSTEM...AND CONVERGENCE ALONG THE DRYLINE...WILL ALLOW STORMS TO
INCREASE IN COVERAGE AND INTENSITY OVER WESTERN SECTIONS OF NORTH
TEXAS THIS EVENING.

THUNDERSTORMS WILL LIKELY FORM INTO A SQUALL LINE WITH DAMAGING
WINDS AND SOME HAIL THE MOST LIKELY THREATS. HOWEVER...VERTICAL
WIND SHEAR IS EXPECTED TO REMAIN MODERATELY STRONG...SO THERE IS SOME
POTENTIAL FOR AN ISOLATED TORNADIC SUPERCELL TO DEVELOP. THE GREATEST
THREAT WILL BE IN THE AREA NORTH OF INTERSTATE 20.

EMERGENCY MANAGERS ARE URGED TO MONITOR THE SITUATION THROUGHOUT
THE EVENING. SPOTTER ACTIVATION MAY BECOME NECESSARY EARLY THIS
EVENING NORTH AND WEST OF THE METROPLEX...AND ACROSS THE REMAINDER OF
NORTH TEXAS BY 9 PM.

WIND...
A WIND ADVISORY IS IN EFFECT FOR ALL OF NORTH TEXAS THIS EVENING.
SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED. THE WIND
WILL MAKE OPEN WATERS ON AREA LAKES ROUGH AND CHOPPY...SO BOATERS
SHOULD REMAIN IN PROTECTED AREAS. WINDS WILL DIMINISH OVERNIGHT.

9
Local storm report, Apr 22, 6:30 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0511 PM    POSSUM KINGDOM LAKE       TX   0.75 INCH HAIL
04/22/01   PALO_PINTO                     REPORTED BY SHERIFFS
                                          OFFICE.

0543 PM    5 S JACKSBORO             TX   0.88 INCH HAIL
04/22/01   JACK                           REPORTED BY SHERIFFS
                                          OFFICE.
Local storm report, Apr 22, 7:32 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
732 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0630 PM    CARBON                    TX   WIND DAMAGE
04/22/01   EASTLAND                       SHERIFFS OFFICE
                                          REPORTED A BARN
                                          DESTROYED AND POWER
                                          LINES DOWN IN CARBON.

0648 PM    CARBON                    TX   0.88 INCH HAIL
04/22/01   EASTLAND                       REPORTED BY PUBLIC.

0710 PM    1 N MYRA                  TX   70 MPH TSTM GUST
04/22/01   COOKE                          WIND GUST MEASURED BY
                                          AMATEUR RADIO
                                          OPERATOR.

0710 PM    4 S PALO PINTO            TX   WIND DAMAGE
04/22/01   PALOPINTO                     AMATEUR RADIO
                                          OPERATORS REPORT A
                                          SIXTEEN INCH DIAMETER
                                          TREE BLOWN DOWN AND
                                          COVERS THE ROADWAY.

0725 PM    GAINESVILLE               TX   1.00 INCH HAIL
04/22/01   COOKE                          AMATEUR RADIO
                                          OPERATORS REPORT DIME
                                          TO QUARTER SIZED HAIL
                                          NEAR GAINESVILLE.
Local storm report, Apr 22, 8:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
810 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0630 PM    CHICO                     TX   WIND DAMAGE
04/22/01   WISE                           CHICO VOLUNTEER FIRE
                                          DEPARTMENT REPORTS 4
                                          INCH DIAMETER TREE
   E                                       LIMBS BLOWN DOWN.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:02 PM CDTSevere Thunderstorm WarningFWDErath43 min
Apr 22, 7:24 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker66 min
Apr 22, 10:53 PM CDTSevere Thunderstorm WarningFWDJack52 min
Apr 22, 11:29 PM CDTSevere Thunderstorm WarningFWDWise46 min
Apr 23, 1:20 AM CDTSevere Thunderstorm WarningFWDGrayson40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.